Virginia, 2009Damaging Wind in Virginia, July 12, 2009
July 12, 2009 · NWS LWX · 1 event in 1 county or zone
A weak boundary remained over Virginia on the 12th. This combined with moderate amounts of instability to trigger scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary remained over Virginia on the 12th. This combined with moderate amounts of instability to trigger scattered showers and thunderstorms. An isolated thunderstorm did become severe across central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 1:57 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 12, 1:57 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT SUN JUL 12 2009
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON...AND WILL
BECOME STATIONARY ACROSS SOUTHERN VIRGINIA BY MONDAY. HIGH PRESSURE
WILL BUILD OVER THE REGION MONDAY NIGHT INTO TUESDAY. THE BOUNDARY
WILL RETURN NORTH AS A WARM FRONT WEDNESDAY BEFORE ANOTHER COLD
FRONT PASSES THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
A DEFINITELY UNSTABLE REGION HAPPENED TO BE BETWEEN I-81 AND I-66
IN N CNTRL VA PIEDMONT. CLEARLY DEFINED PRESSURE TROFS AND OTHER
HEATING INDUCED BOUNDARIES WERE SEEN ON RADAR AS STORMS BEGAN TO
FIRE OFF THE BOUNDARIES LAID ACROSS CULPEPER CO AND ADJACENT AREAS
TO THE WEST. ISOLATED TO SCATTERED CONVECTION THEN BEGAN TO TRAIN
ALONG THESE CONVERGENCE ZONES BEFORE NOON...AND ARE STILL
DEVELOPING AT THIS HR /THOUGH THE NRNMOST ZONE OF INITIATION IS
NOW A BIT FURTHER SOUTH/.
SCATTERED SHOWERS/TSTMS WILL CONTINUE TO DEVELOP INTO THE LATE
AFTN ACROSS MAINLY THESE SAME AREAS FROM NEAR CHARLOTTESVILLE
ENEWD ACROSS ORANGE...SPOTSY...STAFFORD AND THE SRNMOST REACHES OF
THE LOWER SRN MD COUNTIES. THE FOCUS WILL LIKELY SHIFT A BIT
FURTHER E AND S AS THE AFTN/EVNG CONTINUES AND THE WNWLY DRIER
WINDS START TO SQUELCH THE NRN ACTIVITY. HIGHS AREAWIDE ARE
STEADILY TOPPING OUT IN THE M80S /OUTSIDE OF CONVECTIVE AREAS TO
THE SOUTH/ AND DEWPTS ARE STILL IN THE U60S/L70S NEAR THE
CONVECTION. UP IN THE POTOMAC HIGHLANDS HOWEVER...DEWPOINTS IN
THE U40S AND L50S ARE FILTERING INTO THE REGION. THIS LARGE SFC
MOISTURE STRATIFICATION WILL HOWEVER STAY FAIRLY INTACT...W/ NO
BIG DRY AIR PUSH DOWN INTO THE REST OF THE CWA...MAINLY JUST THE
NRNMOST ZONES.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 8 PM MONDAY/...
STORMS WILL DISSIPATE AND MOVE OFF TO THE SE LATER THIS EVNG...AND
SKIES WILL REMAIN EITHER MOSTLY CLR OR PARTLY CLOUDY. OVERNIGHT
LOWS WILL DROP ABOUT 5-7 DEGREES LOWER THAN LAST NIGHT...ESPC
ACROSS THE NRN ZONES BECAUSE OF THE DRIER AIR IN PLACE.
MONDAY MAY BE A FAIRLY SIMILAR DAY...W/ A LOW CHANCE OF
CONVECTION...THO STILL LOOKING FOR ROUGHLY THE SAME TARGET AREAS
FROM TODAY. THE STATIONARY FRONT DOWN ACROSS CNTRL/SRN VA WILL
MOVE LITTLE OVER THE NEXT 24 HRS...THEN FINALLY BEGIN A MORE
CYCLONIC MOVEMENT W/ THE ERN PORTION NEAR THE BAY MOVING NWD AND
THE WRN PORTION ACROSS THE SRN APLCNS DRAGGING EWD.
MODEL GUIDANCE AGAIN NOT PICKING UP ON ANY AFTN ACTIVITY /AS WITH
TODAY/S ACTIVITY/ FOR MONDAY...AND INSTEAD KEYING IN ON LATER IN
THE EVNG AND POSSIBLY INTO THE EARLY MRNG HRS TUE. HOWEVER...
DAYTIME HEATING WILL BE COMPARABLE TO TODAY AND THERE WILL BE
LITTLE IN TERMS OF A REGIME CHANGE MOISTURE AND PROFILE-WISE...SO
HAVE ADDED ISOLATED TSTMS ACROSS THE SAME REGIONS /N CNTRL VA/ FOR
THE AFTN HRS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE YEAR WITHOUT A SUMMER WILL CONT IT SEEMS.
HAVING A HARD TIME GETTING WORKED UP OVR POPS OR MUCH HEAT OUT TO
DAY 7. DCA HAS NOT HIT 90 SINCE JUNE 25. HEIGHTS REMAIN
UNIMPRESSIVE...A BROAD TROF COVERS THE EAST FOR MUCH OF THE PERIOD.
HEIGHTS REMAIN HIGHEST ACRS TX AND THE SWRN STATES...NO RELIEF FROM
THE HEAT THERE.
IT HAS NOT RAINED SINCE THE 3RD AT DCA. NO CONCERNS YET. ONLY SERN
VA IS CONSIDERED ABNORMALLY DRY AT THIS TIME. LOCALLY...ABUNDANT
PRECIP THIS YEAR IS KEEPING DROUGHT CONCERNS UNDER CONTROL FOR NOW.
GFS HAS MOVED BEST MOISTURE FURTHER OUT IN TIME IN ASSOCIATION WITH
FROPA LATE IN THE WEEK. MOS POPS GOING LIKELY FOR FRI. AM HAVING A
HARD TIME BUYING INTO THIS GIVEN WEAK SFC FEATURES AND BROAD SWLY
FLOW ALOFT AT THE TIME. HPC AGREES WITH LWR POPS...SO AM GOING TO GO
LOWER THAN THE 60S INDICATED BY MOS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MUCH OF THE MID ATLC CLR OF ANY WX CONCERNS...THO PORTIONS N CNTRL
VA /S OF THE DC METRO/ STILL UNDER THE STEADILY DEVELOPING TSTM
ACTIVITY. KCHO ONE OF THOSE AFFECTED BY THIS ACTIVITY...WHICH WILL
LINGER INTO THE LATE EVNG. VFR CONDS THRU MON...THO THE SAME TYPE
OF CONVECTIVE SCENARIO MAY OCCUR FOR THE SAME REGIONS TMRW AFTN.
VFR CONDITIONS EXPECTED THRU THE MIDDLE OF THE WEEK...W/ A
POSSIBLE COLD FRONTAL PASSAGE TOWARD THE END OF THE WORK WEEK.
&&
.MARINE...
WINDS ACROSS THE WATERS WILL STAY IN THE 5-10KT RANGE THRU
OVERNIGHT TONIGHT...W/ A FEW INTERMITTENT NEAR 15KT GUSTS STILL
EXPECTED TO REACH THE WATERS /SINCE THE LAND AREAS ARE ATTM/. THE
MAIN CONCERN LIES ACROSS THE SRN PORTIONS OF THE MD CHESAPEAKE AND
MUCH OF THE TIDAL POTOMAC OUTSIDE OF THE DC AREA. SCTD TSTMS
STREAMING ACROSS N CNTRL VA...CLIPPING PORTIONS OF THESE
AREAS...THO MUCH OF THE STRONGEST ACTIVITY LOOKS TO BE MOVING S OF
THE AREA. STILL...TSTM OUTFLOWS FROM FAR-OFF STORMS ARE POSSIBLE
/WHICH CAN AT TIMES BE AS STRONG AS ACTIVITY DIRECTLY FROM
STORMS/.
NO WX CONCERNS FOR THE REMAINDER OF THE FORECAST PERIOD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...GMS
NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...RDH
AVIATION...GMS/RDH
MARINE...GMS/RDH
Hazardous weather outlook, Jul 12, 1:58 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT SUN JUL 12 2009
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131700-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
258 PM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-131700-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
258 PM EDT SUN JUL 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 12, 10:51 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1151 AM EDT SUN JUL 12 2009
VAZ041-050-051-055-056-121630-
ORANGE VA-STAFFORD VA-CULPEPER VA-FAUQUIER VA-SPOTSYLVANIA VA-
1151 AM EDT SUN JUL 12 2009
...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHEASTERN
ORANGE...WESTERN STAFFORD...SOUTHERN CULPEPER...EXTREME SOUTHERN
FAUQUIER AND NORTHERN SPOTSYLVANIA COUNTIES...
AT 1151 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF LIGNUM...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE FLAT
RUN...LAKE OF THE WOODS...RICHARDSVILLE...DUNAVANT...STORCK...
HARTWOOD...HOLLY CORNER AND CHANCELLORSVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.
GMS
Special weather statement, Jul 12, 11:26 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1226 PM EDT SUN JUL 12 2009
VAZ055-056-121715-
STAFFORD VA-SPOTSYLVANIA VA-
1226 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORMS TO AFFECT SOUTHERN STAFFORD AND NORTHERN
SPOTSYLVANIA COUNTIES...INCLUDING THE CITY OF FREDERICKSBURG...
AT 1225 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF CHANCELLORSVILLE...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MASSAPONAX...FREDERICKSBURG...HOLLY CORNER AND SPRING VALLEY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING.
WIND GUSTS OF 20 TO 30 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.
GMS
Special weather statement, Jul 12, 1:16 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT SUN JUL 12 2009
VAZ050-051-056-121900-
ORANGE VA-CULPEPER VA-SPOTSYLVANIA VA-
216 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORMS TO AFFECT ORANGE...CULPEPER AND SPOTSYLVANIA
COUNTIES...
AT 214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
DEVELOPING OVER BURR HILL...MOVING EAST AT 20 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MASSAPONAX...LOCUST GROVE...COOKSTOWN...LOGAN...CHANCELLORSVILLE...
ALSOP...POST OAK...AND SNELL.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. IN ADDITION...HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
SBK
Special weather statement, Jul 12, 1:28 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 PM EDT SUN JUL 12 2009
VAZ036-121915-
NELSON VA-
228 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORMS TO AFFECT NELSON COUNTY...
AT 226 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
DEVELOPING 2 MILES NORTHWEST OF TYRO...OR JUST EAST OF
MONTICELLO...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
WINTERGREEN...SHIPMAN...BRYANT...MASSIES MILL...LOVINGSTON...ELMA...
ROSELAND...AND SCHUYLER.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. IN ADDITION...HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
SBK
Special weather statement, Jul 12, 1:51 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT SUN JUL 12 2009
VAZ037-038-050-121930-
ORANGE VA-GREENE VA-ALBEMARLE VA-
251 PM EDT SUN JUL 12 2009
...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE AND ALBEMARLE
COUNTIES...
AT 250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF BARBOURSVILLE...MOVING EAST AT 20 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
COBHAM...SOMERSET...GORDONSVILLE...MADISON RUN AND THORNHILL.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. IN ADDITION....HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A
MILE AND CAUSE PONDING OF WATER ON ROADWAYS.
SBK
Thunderstorm Wind, Nelson
- When
- July 12, 2:09 PM EST
- Where
- Nelson County, 0.55 mi W of Shipman
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.720, -78.860
Several trees were uprooted and numerous large branches were snapped near Shipman.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 12, 2009$3.1 million · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 13, 20091 injured · $1.2 million · 50 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Tennessee, July 12, 2009$470,000 · 60 kt wind · 19 events
- Damaging Wind and Lightning Strike in Arkansas, July 12 to 13, 2009$1.0 million · 50 kt wind · 3 events
- Damaging Winds in Kansas, July 12, 2009$155,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 12, 2009$60,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Alabama, July 12 to 13, 2009$42,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Alabama, July 12 to 16, 2009$41,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, July 12, 2009$20,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in North Carolina, July 12 to 13, 2009$15,000 · 50 kt wind · 12 events
- Flash Flood in West Virginia, July 12, 2009$25,000 · 1 event
- Damaging Wind and Heavy Rain in Kentucky, July 12, 2009$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187282.